Hail, Jackson
- When
- May 24, 1:25 PM CST
- Where
- Jackson County, Murphysboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -89.330
A couple of storms pulsed up to severe levels as daytime heating contributed to a strongly unstable atmosphere in the afternoon. Most of the storm development was initiated by outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A couple of storms pulsed up to severe levels as daytime heating contributed to a strongly unstable atmosphere in the afternoon. Most of the storm development was initiated by outflow boundaries. A mid-level high was positioned over the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 11:49 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1249 PM CDT MON MAY 24 2010 .UPDATE... UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE. THE DISCUSSION SECTION IS UNCHANGED FROM THE 203 AM PRODUCT ISSUANCE. ALSO UPDATED THE MESOSCALE DISCUSSION BELOW. && .DISCUSSION... /PREVIOUSLY ISSUED AT 203 AM CDT MON MAY 24 2010/ NOT TO MUCH TO DISCUSS WITH THIS PACKAGE. SUMMERTIME SCENARIO TO CONTINUE THROUGH MUCH OF THE UPCOMING WEEK WITH AFTERNOON AND EARLY EVENING CHANCES FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ALONG WITH WARMER AND MORE HUMID THAN NORMAL CONDITIONS. MODELS FAIRLY CONSISTENT IN SHOWING A WEAK H5 RIDGE AXIS EXTENDING N-S ACROSS OUR SEMO COUNTIES TODAY. AS THE WEEK PROGRESSES...THE RIDGE AXIS IS FORECAST TO RETROGRADE VERY SLOWLY WESTWARD. IN THE MEANTIME...WEAK SURFACE FEATURES WILL DAILY MIGRATE ACROSS THE CWA. THE WEAK LOW LEVEL FORCING COUPLED WITH A WARM...HUMID AIRMASS AND LITTLE TO NO NEGATIVE ENERGY ALOFT WILL BE JUST ENOUGH TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS JUST ABOUT ANYWHERE FROM LATE MORNING THROUGH EARLY EVENING EACH DAY THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK. ALTHOUGH NO CHANGES ARE PLANNED BEYOND WEDNESDAY NIGHT WITH THIS ISSUANCE...IT APPEARS THE BEST CHANCE OF POPS WITH THIS PACKAGE WILL BE THURSDAY INTO THURSDAY NIGHT AS THE RIDGE AXIS MOVES FAR ENOUGH WEST TO ALLOW A FRONTAL BOUNDARY TO DROP SOUTHEAST ACROSS THE REGION IN THE NORTHWEST FLOW ALOFT. IF MODEL CONSISTENCY CONTINUES...LATER SHIFTS MAY HAVE TO BUMP UP POPS FOR THOSE PERIODS. && .AVIATION... ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON WILL BE CONFINED TO SOUTHEAST MISSOURI AND ADJACENT PORTIONS OF SOUTHERN ILLINOIS. LIKELIHOOD OF A STORM HITTING ANY ONE LOCATION...INCLUDING THE KCGI TERMINAL...IS QUITE LOW. HOWEVER...GUSTY WINDS AND OUTFLOW BOUNDARIES COULD RESULT IN SUDDEN WIND SHIFTS THROUGH THE AFTERNOON. OTHERWISE VFR CONDITIONS EXPECTED...WITH LIGHT SOUTHEAST OR EAST WINDS THROUGH THE PERIOD. DUIRNAL CUMULUS DEVELOPMENT IS EXPECTED AGAIN TUESDAY MORNING...BUT ANY CONVECTION SHOULD HOLD OFF UNTIL 18Z OR LATER. && .MESOSCALE... EARLY MORNING CONVECTION HAS DIED OFF AND/OR MOVED SOUTH OF THE AREA. CONVECTIVE DEVELOPMENT THIS AFTERNOON WILL BE CONFINED TO THE WEST OF THE MORNING ACTIVITY...GENERALLY WEST OF INTERSTATE 57 IN ILLINOIS AND ACROSS ALL OF SOUTHEAST MISSOURI. TORRENTIAL RAINFALL AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH ANY THUNDERSTORMS...AS THEY WILL BE NEARLY STATIONARY. THE STORMS WILL HAVE A TENDENCY TO DEVELOP WESTWARD INTO A VERY UNSTABLE AIRMASS OVER SOUTHEAST MISSOURI. THERE MAY ALSO BE SOME DEVELOPMENT ON THE OZARK FOOTHILLS ALONG THE WESTERN EDGE OF THE FORECAST AREA. A LARGE OUTFLOW BOUNDARY CONTINUES TO EXPAND TO THE NORTH AND WEST THROUGH THE PURCHASE AREA OF WEST KENTUCKY AND INTO EXTREME SOUTHEAST MISSOURI. IT WILL EVENTUALLY REACH THE SOUTHERN TIP OF ILLINOIS. STORMS MAY BRIEFLY PULSE UP AS THE BOUNDARY MOVES BY...SO THIS BOUNDARY WILL LIKELY BE THE FOCUS FOR THE BEST CHANCES OF A BRIEF MARGINALLY SEVERE STORM. OF COURSE...THE PASSING OF THIS BOUNDARY WILL EVENTUALLY RESULT IN THE STORMS WEAKENING AND DISSIPATING. ALL CONVECTIVE ACTIVITY WILL LIKELY HAVE DISSIPATED OR MOVED TO THE WEST OR SOUTH OF THE AREA BY SUNSET THIS EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION/MESOSCALE...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1145 AM CDT MON MAY 24 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1145 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO THE WEST OF A GRAYVILLE ILLINOIS TO MURRAY KENTUCKY LINE THIS AFTERNOON AND EVENING. THE STORMS WILL BE NEARLY STATIONARY AND MAY PRODUCE VERY LOCALIZED TORRENTIAL RAINFALL...GUSTY WINDS...AND SMALL HAIL. THE STORMS SHOULD DIMINISH SIGNIFICANTLY WITH SUNSET. MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AREA EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH THURSDAY. BRIEF...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... GIVEN THE BRIEF NATURE OF ANY STRONG TO SEVERE THUNDERSTORMS THAT MAY DEVELOP THIS WEEK...SPOTTER ACTIVATION IS UNLIKELY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 S PILOT OAK 36.52N 88.72W
05/23/2010 E1.25 INCH GRAVES KY TRAINED SPOTTER
LATE REPORT. HAIL RANGED FROM PEA TO HALF DOLLAR SIZE.
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL BURNA 37.26N 88.39W
05/24/2010 E1.00 INCH LIVINGSTON KY EMERGENCY MNGR
&&
ADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL BENTON 37.10N 89.56W
05/24/2010 E1.00 INCH SCOTT MO LAW ENFORCEMENT
&&
ADThe Paducah radar (KPAH), 92 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter estimated a wind gust to 60 mph, along with the quarter-size hail.
A large maple tree was uprooted. The tree fell on a church, damaging the roof of the cafeteria and activity room. The church was originally constructed in 1906.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227694, 227695, 232518.